Pennsylvania, 2023

Damaging Wind in Pennsylvania, August 24, 2023

August 24, 2023 · NWS CLE · 1 event in 1 county or zone

At the surface, a low drifted east-southeastward across southern Lower MI and toward the northwest OH border during the late evening of August 24th through wee hours of the 25th. Simultaneously, the warm front preceding the low moved northward and northeastward across southern ON and toward Lake Ontario, while the trailing cold front moved south-southeastward to northern IN and IL, and southern…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

At the surface, a low drifted east-southeastward across southern Lower MI and toward the northwest OH border during the late evening of August 24th through wee hours of the 25th. Simultaneously, the warm front preceding the low moved northward and northeastward across southern ON and toward Lake Ontario, while the trailing cold front moved south-southeastward to northern IN and IL, and southern IA and NE. A warm and humid sector comprised of moderate to strong MUCAPE and moderate effective bulk shear resided across northwest PA. Ahead of the low and trailing cold front, a line of multicell thunderstorms persisted east-southeastward across northwest PA during the wee hours of August 25th and produced localized straight-line convective wind damage in southwestern Crawford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 24, 9:00 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 24, 9:00 PM EST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1000 PM EDT Thu Aug 24 2023

.SYNOPSIS...
A stalled boundary across Lake Erie will move south as a cold
front tonight into Friday morning. Weak high pressure will push
in for Friday before a secondary cold front moves east on
Saturday. High pressure becomes dominant by the end of the
weekend.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
9:50 pm update...
Severe thunderstorm watch #657 is in effect until 3 am EDT. We
are tracking the severe storms over the Detroit area and
southeast Michigan which will be racing southeastward over the
next several hours.

700 pm update...
Nothing really new to add to this evening forecast update. There
is a watch box out for southern Michigan this evening but
nothing for our CWA yet. We will be watching trends with the
severe convection developing over Michigan as it advances in our
direction. We have the ETA for the Toledo area and northwest
Ohio between 3z and 5z this evening. For the Cleveland and Erie
area, we have the ETA between 4z and 6z. For the MFD to CAK to
YNG area, we have the ETA between 5z and 7z approximately. These
ETAs may change a little bit but that is the rough estimate at
this time.

Previous discussion...
Much of the MCS from last night has decayed and conditions have
rebounded with ample clearing across much the CWA. Current dewpoints
linger in the upper 60s to low 70s, but as the moisture
advection increases across the area this afternoon, dewpoints
are expected to surge into the 70s. These conditions are
allowing for the atmosphere to rebound from last nights MCS,
with MLCAPE values expected to be between 2000-3000 J/kg. These
mesoscale conditions may allow for scattered showers and
thunderstorms to develop between now and early evening, but the
more organized threat is expected this evening into the first
half of the overnight hours as a weak shortwave pushes enhanced
mid-level energy across the area. Initial storm development will
likely be near 00Z with possible discrete cells ahead of a
developing east-west oriented line of convection. The line of
convection looks to be amplified across the lake, pushing south
where enhanced frontogenesis associated with the cold front and
mass convergence will maintain the system. With a strong LLJ at
850mb of 50-60 knots, the primary threat will be strong wind
gusts, possibly exceeding 70 mph, at the surface. In the
strongest storms, deep convection will allow for the increased
threat of hail, although not expected widespread large hail. As
the QLCS line pushes south, there will also be a lingering
tornado threat, especially along the leading edge. There remains
a lot of uncertainty with how this event will evolve this
evening, especially because hi-res models continue to not
resolve the ongoing conditions well. As a result of these
increasingly favorable environmental parameters, SPC has
increased the northern portion of the area to an Enhanced Risk
(3 out of 5). The environment will continue to be monitored on
a mesoscale level through the afternoon, but with multiple
severe threats possible, stay weather aware.

In addition to the severe threat, high PWATS over 2" and deep
warm cloud layers will again produce very efficient rainfall in
any storms that develop. With antecedent conditions already
very saturated, there is a heightened risk of additional
flooding across the area, especially along and west of I77. As a
result, the Flood Watch for the Ohio counties will continue
through Friday morning.

To address the ongoing Heat headlines... Morning convection and
lingering clouds from the MCS slowed the rate of warming, which
has allowed high temperatures as of 2PM to only climb into the
mid 80s for the highlighted areas. With the surge of moisture a
bit delayed as well, heat indices have only climbed into the low
to mid 90s. With additional heating expected in the next couple
hours, there remains a potential for heat indices to exceed 100
degrees so opted to maintain the headlines.

Once the cold front moves east late tonight, conditions will
gradually dry out and temperatures will be a bit cooler and
definitely less humid for Friday as a weak high builds in behind
the cold front. Highs on Friday will be in the low to mid 80s.
Increased clouds ahead of a secondary cold front Friday night
will keep low temperatures in the mid to upper 60s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Upper level trough will dig southward into the lower Great Lakes
region to begin the short term. At the surface, a cold front will
swing south through the area and provide a chance for increased
cloud cover and shower/thunderstorm coverage. High pressure will
then build south across the region, providing drier weather to end
the weekend.

High temperatures in the short term will be slightly below normal
for late August with highs in the upper 70s on Saturday and mid 70s
by Sunday behind the cold front. Overnight lows this weekend will
generally fall into the mid to upper 50s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The weather pattern turns more trough-y by the start of next week. A
deepening upper trough will eventually make its way over our region
by mid week. At the surface a cold front will swing east through the
area Tuesday into Wednesday and bring our next chances for showers
and thunderstorms. Temperatures turn cooler behind the cold front
toward the middle to end of next week as highs will hover around 70
degrees by Wednesday and Thursday.

&&

.AVIATION /00Z Friday THROUGH Tuesday/...
The main aviation concern for tonight will be the potential for
a round of strong to severe convection moving through the area
overnight. Most of this evening will be VFR outside of any
showers or convection. We have tried to time the convection from
west to east with 3 hour TEMPO groups first impacting NWOH
around 3z or 4z and pushing east of NEOH and NWPA after 7z or
8z. As the convection rolls through, brief IFR to LIFR
conditions will be likely. The strongest storms will have the
potential of producing localized wind gusts over 50 knots and
large hail as well severe turbulence and wind shear. After the
storms move out, MVFR ceilings are expected to move in for
Friday morning with a slow clearing to VFR towards the end of
the TAF period Friday afternoon/evening.

Winds will be south to southwest winds at 5-12 knots ahead of
the cold front tonight. Behind the front by early Friday morning,
winds will become northwesterly at 5-12 knots which will
persist through the end of the TAF period.

Outlook...Non-VFR possible in isolated to widely scattered showers
and thunderstorms Friday night into Saturday.

&&

.MARINE...
A stalled boundary over Lake Erie will have a low pressure
system move along it this evening, eventually moving a cold
front southeast across the area tonight into Friday morning.
Winds ahead of the cold front will remain from the southwest at
15-20 knots. With offshore flow, waves along the southern
lakeshore will remain 1-3 feet. Near 00Z tonight, a line of
strong storms along the cold front will begin to push south,
resulting in widespread lightning and locally increased winds.
As the cold front departs south, winds will become north-
northwesterly at 10-15 knots which will persist through
Saturday. With onshore flow, waves will again build to 1-3 feet,
especially across the central basin. Winds will begin to shift
to northeasterly at 10-15 knots as high pressure begins to
build into the area for the second half of the weekend into the
beginning of next week.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch until 8 AM EDT Friday for OHZ003-006>014-017>023-
     027>033-036>038-047-089.
PA...None.
MARINE...None.

&&

SYNOPSIS...Campbell
NEAR TERM...Campbell/Griffin
SHORT TERM...Iverson
LONG TERM...Iverson
AVIATION...Griffin
MARINE...Campbell
Hazardous weather outlook, Aug 24, 8:53 PM EST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
953 PM EDT Thu Aug 24 2023

OHZ003-006>014-017>023-027>033-036>038-047-089-260200-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-
953 PM EDT Thu Aug 24 2023

...FLOOD WATCH IN EFFECT UNTIL 8 AM EDT FRIDAY...
...SEVERE THUNDERSTORM WATCH 657 IN EFFECT UNTIL 3 AM EDT FRIDAY...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Severe Thunderstorm Watch.

Showers and thunderstorms are possible this evening into tonight.
Some storms may produce damaging wind gusts, large hail, and locally
heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

LEZ142>149-162>169-PAZ001>003-260200-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-Vermilion to Avon Point OH-
Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-Geneva-
on-the-Lake to Conneaut OH-Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Northern Erie-Southern Erie-Crawford-
953 PM EDT Thu Aug 24 2023

...SEVERE THUNDERSTORM WATCH 657 IN EFFECT UNTIL 3 AM EDT FRIDAY...

This Hazardous Weather Outlook is for Lake Erie and northwest
Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Showers and thunderstorms are possible this evening into tonight.
Some storms may produce damaging wind gusts, large hail, and locally
heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

LEZ061-260200-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-
953 PM EDT Thu Aug 24 2023

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

Showers and thunderstorms are possible this evening into tonight.
Some storms may produce damaging wind gusts, large hail, and locally
heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Local storm report, Aug 24, 11:06 PM EST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
1206 AM EDT Fri Aug 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     Tstm Wnd Gst     2 NW Cleveland          41.51N 81.70W
08/25/2023  M75 MPH          Cuyahoga           OH   Public

            75 mph wind gust measured at Burke Airport.

&&

mg
Local storm report, Aug 24, 11:07 PM EST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
1207 AM EDT Fri Aug 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     Tstm Wnd Gst     Burke Lakefront Airport 41.52N 81.68W
08/24/2023  M75 MPH          Cuyahoga           OH   ASOS

            ASOS station KBKL Cleveland reported a 65 kt
            wind gust.

&&

Sefcovic
Local storm report, Aug 24, 11:16 PM EST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
1216 AM EDT Fri Aug 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 PM     Tstm Wnd Dmg     2 NW Fairview Park      41.46N 81.88W
08/24/2023                   Cuyahoga           OH   Public

            Report of wires down on Clague Road south of
            Center Ridge. A tree is also down onto an
            occupied vehicle. Report relayed via social
            media.

&&

Sefcovic
Local storm report, Aug 24, 11:28 PM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
1228 AM EDT Fri Aug 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     Tstm Wnd Dmg     3 SSW Chardon           41.54N 81.23W
08/25/2023                   Geauga             OH   Fire Dept/Rescue

            Tree down on house with Structural Damage -
            Mutual Aid to Munson along Meadowhurst Road.
            Large amount of debris on Auburn Rd.

&&

mg
Local storm report, Aug 24, 11:34 PM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
1234 AM EDT Fri Aug 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     Tstm Wnd Dmg     2 NNE Euclid            41.62N 81.51W
08/25/2023                   Cuyahoga           OH   Trained Spotter

            Report of numerous trees and wires down on
            Edgecliff Dr near E 255th St.

&&

Sefcovic
Local storm report, Aug 24, 11:38 PM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
1238 AM EDT Fri Aug 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     Tstm Wnd Dmg     1 SW Kent               41.14N 81.38W
08/25/2023                   Portage            OH   Trained Spotter

            Spotter 1.5 miles SW of Kent reported
            numerous trees and limbs snapped, power out,
            and a measured 80 MPH gust on a backyard
            weather station.

&&

JS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
August 24, 11:42 PM EST
Where
Crawford County, 0.95 mi S of Turnersville
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.506, -80.477

Numerous trees downed in the Pymatuning South area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164577.